Colorado, 2022

High Wind and Winter Weather in Colorado, April 4 to 5, 2022

April 4 to 5, 2022 · NWS BOU · 12 events in 10 counties and zones

A storm system brought very strong winds to the mountains along with some light snowfall. The strongest gust was 8 miles south-southeast of Fraser with a gust to 116 mph, with gusts around 100 mph recorded over some of the other mountain passes.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought very strong winds to the mountains along with some light snowfall. The strongest gust was 8 miles south-southeast of Fraser with a gust to 116 mph, with gusts around 100 mph recorded over some of the other mountain passes. High winds developed in the foothills and plains as well, with peak wind gusts to around 75 mph. Storm totals in the high country ranged from 2 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 3, 6:06 PM MST, 10 hours 4 minutes earlier.

Area forecast discussion, Apr 3, 6:06 PM MST, 10 hours 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
706 PM MDT Sun Apr 3 2022

.UPDATE...
Issued at 702 PM MDT Sun Apr 3 2022

Winds have become light and relative humidities will continue to
climb this evening, therefore the Red Flag Warning will be allowed
to expire for counties near the Wyoming-Nebraska border.

An increase in sky cover and PoPs were also included in
this update as scattered showers will continue to impact the
Palmer Divide and eastern plains.

&&

.SHORT TERM...(This evening through Monday)
Issued at 244 PM MDT Sun Apr 3 2022

Water vapor satellite shows a plume of Pacific moisture extending
from off the southern California coast across Colorado this
afternoon. This moisture, along with weak QG ascent and low level
frontogenesis, is creating a few bands of showers from South Park
towards Lincoln County. This plume of moisture will not move much
tonight and a shortwave trough currently over northern Utah will
move towards our area which will add to the QG ascent. Showers
will continue well into the overnight hours across South Park, the
southern foothills, and the Palmer Divide. Another inch or two of
snow may accumulate in South Park and the southern foothills but
the Palmer Divide will be too warm for accumulating snow.

The aforementioned trough will move past our CWA by the mid morning
tomorrow and it will create QG descent in its wake. This will put an
end to the showers across the southern part of our forecast area
during the morning hours. The rest of the day will have dry
conditions with a good deal of sunshine. There will be a strong jet
stream and trough the enters the Pacific Northwest region tomorrow
and this will be responsible for creating strong lee cyclogenesis
across the northern High Plains. This will create a decently strong
pressure gradient across the plains and southerly winds will gust up
to 35 mph as a result. The strongest winds will be east of a line
from Denver to Greeley. There is some lingering low level moisture
that will keep relative humidity values above 20 percent across the
far eastern plains which limit fire weather conditions. There are
some fire weather concerns over the northern I-25 corridor
tomorrow afternoon which is discussed in the fire weather section
below.

The sunshine along with weak warm air advection will increase high
temperatures tomorrow. Most of the plains will see highs in the 60s
with Greeley getting close to 70. As flow aloft increases due to the
nearing jet stream, winds will increase over the mountains by the
afternoon with gusts up to 50 mph along the higher ridges.

.LONG TERM...(Monday night through Sunday)
Issued at 258 PM MDT Sun Apr 3 2022

Strong northwesterly flow aloft will cover the forecast area
Monday night well into Wednesday, before becoming more due
northerly Wednesday night. A cold front, bora variety, is
expected to move across the CWA on Tuesday. The QG Omega fields
showing mostly downward vertical velocity for the CWA through the
later periods, especially from Tuesday afternoon through
Wednesday.

Concerning the winds, models show strong northwesterlies out on the
plains Tuesday afternoon into Wednesday night. If the current
proggs are accurate and verify, those speeds may warrant some
highlights eventually.

As far as moisture goes, there is some pretty deep moisture for the
mountains Monday night.  It becomes more shallow from Tuesday
onward.  By Wednesday, the moisture is not very deep in the
mountains.  The mountain top wind speeds look pretty decent for
orographic enhancement.  There are fairly decent snowfall amounts
late Monday night into Tuesday morning over the divide mountains,
perhaps enough for advisories eventually.

The temperatures on Tuesday look about 8 C colder than Monday's
highs.  Wednesday's highs are about 3 C cooler than Tuesday's.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 549 PM MDT Sun Apr 3 2022

VFR conditions are expected through the TAF period. Cloud decks
will remain above 10k ft through Monday morning. Rain showers will
stay south of all terminals. Typical drainage winds will occur and
shift to the a south to south eastern flow by 4Z at KDEN and KAPA.
Overall, light winds will continue until Monday afternoon where a
strong jet will enhance winds for all terminals. Afternoon wind
gusts up to 20-22kts will occur through 00Z Monday. Clouds will
trend BKN to OVC at 25k ft.

&&

.FIRE WEATHER...
Issued at 244 PM MDT Sun Apr 3 2022

Eastern Larimer and Boulder counties along with Weld
County will have the warmest temperatures tomorrow and will be the
focus for elevated fire weather conditions tomorrow. This is because
westerly winds may mix down dry air during the afternoon meaning
relative humidity will drop to the mid teens. The strength of these
westerly winds will be tough to predict as models often over-mix the
boundary layer and bring down winds that are too strong. It is
believed this is the case in the model predictions for tomorrow so
the highest modeled winds were not used in the forecast.
Nonetheless, a few gusts between 20-25 mph may develop by the late
afternoon in that area leading to elevated fire weather conditions.

Fire weather conditions will be elevated during the afternoon hours
over the plains on Tuesday through Friday. The strong winds
expected, especially over the plains further east both Tuesday
and Wednesday could pose a significant problem if any fires do
start.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...AD
SHORT TERM.....Danielson
LONG TERM......RJK
AVIATION...AD
FIRE WEATHER...Danielson/RJK
Hazardous weather outlook, Apr 3, 9:57 AM MST, 18 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1057 AM MDT Sun Apr 3 2022

COZ030>051-041700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1057 AM MDT Sun Apr 3 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Critical fire conditions will be in place across far northeast
Colorado due to gusty north winds and low humidity. Across the
higher terrain there will be a good chance of rain and snow showers
especially along and south of I-70. A few inches of wet snow will
be possible above 10000 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday night and Tuesday, snow and strong winds in the mountains
will create difficult travel conditions.

Tuesday, strong winds will develop across much of eastern
Colorado and persist into Wednesday. Near-critical fire weather
conditions are likely on the northeast plains Tuesday afternoon.

Persistent dry and breezy conditions through the rest of the week
will likely mean elevated fire weather conditions for much of the
plains during the afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind, 3 winter weather. Local standard time, as filed.

High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
April 4, 4:10 AM MST to 9:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Measured
101 kt (116 mph) measured gust
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Peak wind reports included 116 mph, 8 miles south-southeast of Fraser, and 98 mph, 8 miles southwest of Tabernash.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 4, 4:10 AM MST to 9:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
87 kt (100 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Peak wind reports included 100 mph, atop Peak 8 in Breckenridge, and 79 mph at Arapahoe Basin.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
April 4, 8:25 AM MST to 10:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Peak wind reports included 76 mph, 3 miles east-southeast of Pinecliffe, and 75 mph, 3 miles east-southeast of Buckeye.

High Wind, C & S Weld County

When
April 4, 9:00 AM MST to 4:00 PM MST
Where
C & S Weld County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Peak wind gusts included 66 mph near Severance, and 63 mph in Nunn.

High Wind, Morgan County

When
April 4, 9:00 AM MST to 4:00 PM MST
Where
Morgan County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Peak wind gusts included: 72 mph at Fort Morgan Municipal Airport; 66 mph near Severance, 63 mph in Nunn and near Wiggins, and 58 mph in Brush.

High Wind, Ne Weld County

When
April 4, 9:00 AM MST to 4:00 PM MST
Where
Ne Weld County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Peak wind gusts included 65 mph near Briggsdale and 58 mph, 5 miles north of Pawnee Pass.

High Wind, Logan County

When
April 4, 9:00 AM MST to 4:00 PM MST
Where
Logan County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Peak wind gusts included 60 mph in Iliff.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
April 4, 9:00 AM MST to 4:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Peak wind gusts included 60 mph, 3 miles north of Denver and 58 mph at Denver International Airport.

High Wind, Washington County

When
April 4, 9:00 AM MST to 4:00 PM MST
Where
Washington County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

A peak wind gust to 58 mph was observed 3 miles east of Union.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
April 4, 8:00 PM MST to April 5, 11:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

A storm system brought very strong winds and light snow to the high country.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
April 4, 8:00 PM MST to April 5, 11:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

A storm system brought very strong winds and light snow to the high country.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 4, 8:00 PM MST to April 5, 11:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

A storm system brought very strong winds and light snow to the high country.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011933, 1011947, 1011935, 1011938, 1011942, 1011943, 1011944, 1011945, 1011946, 1011928, 1011929, 1011930.